Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Conductivity interface problems. Part I: Small perturbations of an interface


Authors: Habib Ammari, Hyeonbae Kang, Mikyoung Lim and Habib Zribi
Journal: Trans. Amer. Math. Soc. 362 (2010), 2435-2449
MSC (2000): Primary 35B30
DOI: https://doi.org/10.1090/S0002-9947-09-04842-9
Published electronically: December 16, 2009
MathSciNet review: 2584606
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We derive high-order terms in the asymptotic expansions of boundary perturbations of steady-state voltage potentials resulting from small perturbations of the shape of a conductivity inclusion with $ {\mathcal C}^2$-boundary. Our derivation is rigorous and based on layer potential techniques. The asymptotic expansion in this paper is valid for $ {\mathcal C}^1$-perturbations and inclusions with extreme conductivities. It extends those already derived for small volume conductivity inclusions and leads us to very effective algorithms for determining lower-order Fourier coefficients of the shape perturbation of the inclusion based on boundary measurements. We perform some numerical experiments using the algorithm to test its effectiveness.


References [Enhancements On Off] (What's this?)

  • 1. H. Ammari and H. Kang,
    High-order terms in the asymptotic expansions of the steady-state voltage potentials in the presence of conductivity inhomogeneities of small diameter,
    SIAM J. Math. Anal., 34 (2003), 1152-1166. MR 2001663 (2004e:35027)
  • 2. -, Reconstruction of Small Inhomogeneities from Boundary Measurements, Lecture Notes in Mathematics, Vol. 1846, Springer-Verlag, Berlin, 2004. MR 2168949 (2006k:35295)
  • 3. -, Polarization and Moment Tensors with Applications to Inverse Problems and Effective Medium Theory, Applied Mathematical Sciences, Vol. 162, Springer-Verlag, New York, 2007. MR 2327884 (2009f:35339)
  • 4. Y. Capdeboscq and M.S. Vogelius,
    A general representation formula for the boundary voltage perturbations caused by internal conductivity inhomogeneities of low volume fraction,
    Math. Modelling Num. Anal., 37 (2003), 159-173. MR 1972656 (2004b:35334)
  • 5. D.J. Cedio-Fengya, S. Moskow, and M. Vogelius,
    Identification of conductivity imperfections of small diameter by boundary measurements. Continuous dependence and computational reconstruction,
    Inverse Problems, 14 (1998), 553-595. MR 1629995 (99d:78011)
  • 6. T. Chan and X.-C. Tai, Level set and total variation regularization for elliptic inverse problems with discontinuous coefficients, J. Comput. Phys., 193 (2003), 40-66. MR 2022688 (2004j:65170)
  • 7. R.R. Coifman, A. McIntosh, and Y. Meyer, L'intégrale de Cauchy définit un opérateur bourné sur $ L^2$ pour les courbes lipschitziennes, Ann. Math., 116 (1982), 361-387. MR 672839 (84m:42027)
  • 8. E.B. Fabes, M. Jodeit, and N.M. Riviére,
    Potential techniques for boundary value problems on $ \mathcal{C}^{1}$ domains,
    Acta Math., 141 (1978), 165-186. MR 501367 (80b:31006)
  • 9. E. Fabes, H. Kang, and J.K. Seo,
    Inverse conductivity problem: error estimates and approximate identification for perturbed disks,
    SIAM J. Math. Anal., 30 (4) (1999), 699-720. MR 1684722 (2000d:86015)
  • 10. A. Friedman and M. Vogelius,
    Identification of small inhomogeneities of extreme conductivity by boundary measurements: a theorem on continuous dependence,
    Arch. Rat. Mech. Anal., 105 (1989), 563-579. MR 973245 (90c:35198)
  • 11. F. Hettlich and W. Rundell, The determination of a discontinuity in a conductivity from a single boundary measurement, Inverse Problems, 14 (1998), 67-82. MR 1607628 (99b:35210)
  • 12. K. Ito, K. Kunish, and Z. Li, Level-set function approach to an inverse interface problem, Inverse Problems, 17 (2001), 1225-1242. MR 1862188 (2002h:35335)
  • 13. H. Kang and J.K. Seo,
    Layer potential technique for the inverse conductivity problem,
    Inverse Problems, 12 (1996), 267-278. MR 1391539 (97d:35242)
  • 14. -, On stability of a transmission problem, Jour. Korean Math. Soc., 34 (1997), 695-706. MR 1466611 (98g:35056)
  • 15. -,
    Recent progress in the inverse conductivity problem with single measurement,
    in Inverse Problems and Related Fields, CRC Press, 2000, 69-80. MR 1761339 (2001f:35427)
  • 16. O. Kwon, J.K. Seo, and J.R. Yoon,
    A real-time algorithm for the location search of discontinuous conductivities with one measurement,
    Commun. Pure Appl. Math., LV (2002), 1-29. MR 1857878 (2002g:78026)
  • 17. C.F. Tolmasky and A. Wiegmann, Recovery of small perturbations of an interface for an elliptic inverse problem via linearization, Inverse Problems, 15 (1999), 465-487. MR 1684468 (2000g:65111)
  • 18. G.C. Verchota, Layer potentials and boundary value problems for Laplace's equation in Lipschitz domains, J. Funct. Anal., 59 (1984), 572-611. MR 769382 (86e:35038)
  • 19. M. Vogelius and D. Volkov,
    Asymptotic formulas for perturbations in the electromagnetic fields due to the presence of inhomogeneities,
    Math. Model. Numer. Anal., 34 (2000), 723-748. MR 1784483 (2001f:78024)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35B30

Retrieve articles in all journals with MSC (2000): 35B30


Additional Information

Habib Ammari
Affiliation: Centre de Mathématiques Appliquées, CNRS UMR 7641 and Ecole Polytechnique, 91128 Palaiseau Cedex, France
Email: ammari@cmapx.polytechnique.fr

Hyeonbae Kang
Affiliation: Department of Mathematical Sciences and RIM, Seoul National University, Seoul 151-747, Korea
Address at time of publication: Department of Mathematics, Inha University, Incheon 402-751, Korea
Email: hkang@math.snu.ac.kr, hbkang@inha.ac.kr

Mikyoung Lim
Affiliation: Department of Mathematics, Colorado State University, Fort Collins, Colorado 80523
Address at time of publication: Department of Mathematical Sciences, Korean Advanced Institute of Science and Technology, 335 Gwahangno (373-1 Gueseong-dong), Yuseong-gu, Daejeon 305-701, Korea
Email: lim@math.colostate.edu, mklim@kaist.ac.kr

Habib Zribi
Affiliation: Centre de Mathématiques Appliquées, CNRS UMR 7641 and Ecole Polytechnique, 91128 Palaiseau Cedex, France
Address at time of publication: Department of Mathematical Sciences, Korean Advanced Institute of Science and Technology, 335 Gwahangno (373-1 Gueseong-dong), Yuseong-gu, Daejeon 305-701, Korea
Email: zribi@cmapx.polytechnique.fr

DOI: https://doi.org/10.1090/S0002-9947-09-04842-9
Keywords: Small perturbations, interface problem, full asymptotic expansions, boundary integral method
Received by editor(s): January 13, 2006
Received by editor(s) in revised form: January 27, 2008
Published electronically: December 16, 2009
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society